Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

August 28, 2021Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 28, 2021, 10:31 PM MDT for Pueblo County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 10:31 PM MDT (04:31 UTC)
Expired
Aug 28, 2021, 11:00 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Hail
0.00 in
Wind
55

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 41 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
3455 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS85 KPUB 290431
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1031 PM MDT Sat Aug 28 2021
 
COZ086-290500-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
1031 PM MDT Sat Aug 28 2021

...Heat Burst occurring on the east side of Pueblo...

At 1028 PM MDT, a heat burst from dying thunderstorms were occurring 
in the Pueblo area. As the heat burst occurred, the temperature went 
from 73 degrees to 83 degrees, and the winds gusts to 60 to 65 mph 
at the airport. These strong gusty winds will continue until 11 pm 
mainly across the eastern sections of Pueblo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3824 10466 3834 10447 3819 10427 3804 10456
TIME...MOT...LOC 0428Z 327DEG 5KT 3824 10452 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 28, 3:04 PM MDT, 7 hours 27 minutes earlier.

Area forecast discussion, Aug 28, 3:04 PM MDT, 7 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
304 PM MDT Sat Aug 28 2021

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM MDT Sat Aug 28 2021

Main Forecast Concerns/Challenges:

1) Cold front passage is expected create strong northerly winds over
the plains. Gusts up to 50 mph are possible over eastern El Paso and
Pueblo County.

2) Rouge stronger storm may develop over the Spring Burn Scar
tomorrow afternoon which creates a chance for flash flooding.

Tonight and Tomorrow:

Lingering showers and thunderstorms are expected over the southern
portion of the state as a weak wave continues to propagate over the
region. There is expected to be some surface convergence over the
Palmer Divide and the rest of El Paso County this evening, so some
isolated showers and thunderstorms are possible this evening. Main
hazards will be gusty outflow winds of up to 30-35 mph.

A cold front is forecast to reach El Paso County by around 11PM
traveling south and reaching the New Mexico border by around 5AM
Sunday morning. As the front reaches the Palmer Divide, it is
expected to accelerate quickly and strong northerly wind gusts.
Eastern El Paso and Pueblo County are expected to experience the
strongest winds, with gusts up to 45-50 MPH possible during the
overnight. The western portion of El Paso County, the rest of the I-
25 corridor, Bent, Otero, Crowley, and eastern Las Animas Counties
will see wind gusts of up to 30-35 mph. Isolated showers are
possible over El Paso and Pueblo Counties as the front passes by.
When the front reaches the southern end of the state isolated
showers are expected over the Raton Mesa area as it interacts with
the topography.

Weak waves in the upper level flow and post frontal east-
southeasterly winds creating upslope flow will be responsible for
thunderstorms tomorrow afternoon. The eastern San Juan and southern
Sangre de Cristo Mountains are going to be the main areas impacted.
Over the Sangres around 1000 J/kg of CAPE is expected which will
poses the possibility of a stronger storm developing over the Spring
Burn Scar. If that happens, flash flooding will be possible. Over
the Colorado-Oklahoma-Kansas border a surface low will spin up
creating an area of low level convergence in an area that may spark
a thunderstorm that could create small hail and gusty winds.

Cooler temperatures are expected over the plains tomorrow with the
passing cold front and residual cloud cover. Expect temperatures
ranging from the low to mid 80s over the plains and mountain valleys
with the upper 60s to low 70s over Lake, Teller, and northern El
Paso Counties.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM MDT Sat Aug 28 2021

Overall, the evolution of the upper pattern is consistent between
the operational solutions and ensembles. This leads to overall
higher forecast confidence in the extended period. The main
question will be what will happen with hurricane Nora along the
Mexican coast. There are differences in how the models handle this
feature, which will have an impact on shower and thunderstorm
coverage later in the extended forecast period.

Sunday night through Tuesday...a weak upper level disturbance
embedded in the weak westerly flow aloft will lead to showers and
thunderstorms across the area Sunday evening. Low level flow will
be southeasterly, with a few showers and thunderstorms likely
moving east into the I-25 corridor through the evening. As the
upper wave shifts east across the area, expect showers and
thunderstorms to dissipate, with dry conditions expected by Monday
morning.

High pressure will begin to build across the Four Corners region
by Monday, and shift eastward into the Central Plains by late
Tuesday. Overall, dry conditions will likely prevail, with perhaps
isolated thunderstorms along the Continental Divide both Monday
and Tuesday afternoon and evening. Temperatures will warm on
Monday with upper 90s across the Plains, and will continue to warm
into Tuesday where highs will top out near 100.

Wednesday into Saturday...the upper level high will continue into
the Missouri Valley for the later half of the extended period. As
mentioned above, there is good overall agreement between the
operational solutions and the ensembles with this pattern
evolution. The main question will be, what will happen with
hurricane Nora along the Mexican coast. As the upper level high
shifts east, the southwesterly monsoonal moisture feed will shift
east into Colorado. All model solutions have increased shower and
thunderstorm chances from Wednesday into Saturday, especially for
the Mountain areas. The GFS brings Nora north quickly, and across
Colorado on Thursday. The GFS would being a period of potentially
heavy rainfall for the western half of the warning area on
Thursday with the reminents of Nora. The ECMWF on the other hand,
fizzles out Nora over the Desert Southwest, with weak reminents
moving north across Utah and western Colorado by the weekend. By
this time, there isn't much left of the tropical system, and
likely would not add much to the expected thunderstorm chances
over the Mountains. The NBM appears to be trending with the GFS
solution, with widespread shower and thunderstorm coverage
Thursday into Friday. Given the tropical nature of the associated
tropical system, locally heavy rainfall and flash flooding will be
possible on area burn scars.

Overall, temperatures will continue to be hot across the region on
Wednesday, before a slight cooling trend starts for Thursday into
the weekend. Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 240 PM MDT Sat Aug 28 2021

KALS:

VFR conditions are expected throughout the forecast period. There
may be a period of gusty westerlies during the early evening as
thunderstorms develop over the La Garita mountains, pushing a gust
front over the terminal. During the overnight, a front makes its way
over the plains which is expected to create gusty easterly gap
flows. An isolated thunderstorm may be possible in the afternoon,
but the main impact will be gusty outflow winds.

KCOS and KPUB:

VFR conditions are expected throughout the day. A cold front is
expected to reach each terminal, KCOS around 2300 and KPUB around
2400, bringing gusty northerly winds. Right now max wind gusts are
expected to be around 35-40kts over KCOS, whereas KPUB may max out
at around 40-45kts. The front may spark isolated showers along the I-
25 corridor. Low clouds are a concern, as well. Currently the lowest
that is expected is BKN020 at both sites, but lower ceilings may be
possible. Low clouds will be in place through the morning as a
reinforcing southeasterly wind develops, but the coverage will clear
out to VFR. Thunderstorms will be possible during the late
afternoon over the Ramparts and the Wet Mountains, so vicinity
thunderstorms are possible tomorrow afternoon, though no storm
development is expected over KCOS and KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...MOZLEY
AVIATION...SKELLY
Hazardous weather outlook, Aug 28, 11:27 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Sat Aug 28 2021

COZ058>089-093>099-291730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Sat Aug 28 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible over and near the southern
mountains, and the far southern plains, this afternoon and evening.
Severe weather is not expected at this time.

Strong northerly winds gusting to around 50 mph are expected across
parts of the plains late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered showers and thunderstorms will be possible
on Sunday, mainly over the mountains. The biggest concerns with
those storms would be lightening, gusty winds, and locally heavy
rainfall. Heavy rainfall over burn scars could lead to potential
flash flooding conditions. Precipitation chances wane slightly on
Monday before increasing again starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY

In the hours before

Special weather statement, Aug 28, 10:31 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1031 PM MDT Sat Aug 28 2021

COZ086-290500-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
1031 PM MDT Sat Aug 28 2021

...Heat Burst occurring on the east side of Pueblo...

At 1028 PM MDT, a heat burst from dying thunderstorms were occurring
in the Pueblo area. As the heat burst occurred, the temperature went
from 73 degrees to 83 degrees, and the winds gusts to 60 to 65 mph
at the airport. These strong gusty winds will continue until 11 pm
mainly across the eastern sections of Pueblo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3824 10466 3834 10447 3819 10427 3804 10456
TIME...MOT...LOC 0428Z 327DEG 5KT 3824 10452

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:04 PM MDTSpecial Weather StatementPUBSaguache26 min
Aug 29, 1:29 PM MDTSpecial Weather StatementPUBCostilla31 min
Aug 29, 3:53 PM MDTSpecial Weather StatementPUBSaguache37 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.